Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Jacksonville, FL

August 24, 2024Duval County, Florida

NWS Jacksonville, FL issued this flash flood warning at Aug 24, 2024, 2:49 AM EDT for Duval County, Florida. It was in force for 116 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2024, 2:49 AM EDT (06:49 UTC)
Expired
Aug 24, 2024, 4:45 AM EDT
In force
116 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 29 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:50 AM EDTFLOOD1 Nnw Neptune Beach, FLBroadcast media shared photos showing flooding along Palm Ave and Aquatic Dr in Atlantic Beach. Time was estimated by nearby report.
Aug 24, 3:51 AM EDTFLOOD2 Wnw Neptune Beach, FLHeavy rainfall caused flooding in the Atlantic Beach area, closing part of Mayport Road (1800 to 1900 block) and all of Atlantic Boulevard (300 block) from 3rd Street to Ocean Boulevard.
Aug 24, 4:45 AM EDTRAIN 6.082 Nw Neptune Beach, FLPersonal weather station Weather Violet - KFLATLAN49 measured 6.08 inches of rain. Rain began at 1:25 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 6.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WGUS52 KJAX 240649
FFWJAX
FLC031-240845-
/O.NEW.KJAX.FF.W.0013.240824T0649Z-240824T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
249 AM EDT Sat Aug 24 2024

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  East Central Duval County in northeastern Florida...

* Until 445 AM EDT.

* At 249 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Jacksonville Beach, Atlantic Beach, Neptune Beach, 
  San Pablo, Craig Field, Mayport and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3028 8152 3033 8157 3038 8159 3042 8149
      3042 8138 3040 8137 3038 8138 3025 8135
      3026 8139 3026 8143

FLASH FLOOD...RADAR INDICATED

$$

HESS
1 follow-up statement
955 
WGUS72 KJAX 240705
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
305 AM EDT Sat Aug 24 2024

FLC031-240845-
/O.CON.KJAX.FF.W.0013.000000T0000Z-240824T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-
305 AM EDT Sat Aug 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT EARLY THIS 
MORNING FOR EAST CENTRAL DUVAL COUNTY...

At 305 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 4 and 7 inches of rain have 
fallen. Additional rainfall amounts of 2 to 3 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Jacksonville, Jacksonville Beach, Atlantic Beach, Neptune Beach, 
  San Pablo, Craig Field, Mayport and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3028 8152 3033 8157 3038 8159 3042 8149
      3042 8138 3040 8137 3038 8138 3025 8135
      3026 8139 3026 8143

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:37 AM EDT, 12 minutes earlier.

Area forecast discussion, Aug 24, 2:37 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
237 AM EDT Sat Aug 24 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 237 AM EDT Sat Aug 24 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Not much change expected in the local weather pattern as stalled
frontal boundary remains draped across NE FL and into the local
Atlantic waters and weak impulses along this boundary and the
onshore Northeast flow and convergence along the Atlantic Coast
continues to push waves of showers and heavy storms at times with
a localized flood threat for the Atlantic Coastal Counties and
I-95 corridor through Tonight with diurnal heating into the
mid/upper 80s over inland areas will shift this activity into
inland areas of NE FL during the afternoon/evening hours, while
inland SE GA remains drier with just isolated shower/storms there.
The slow movement to activity will keep heavy rainfall as the main
threat although a few strong storms with gusty winds will be
possible over inland areas where stronger daytime heating takes
place. Northeast winds will be breezy (15-20mph) at times during
the afternoon hours as an East Coast sea breeze develops and
pushes inland to help trigger the inland convection during the
afternoon. The focus for showers and storms tonight will shift
back towards the Atlantic Coastal areas, but with the Northeast
flow slowly weakening expect activity to be less than in previous
nights with lows in the lower 70s inland and mid/upper 70s along
the Atlantic Coast.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 237 AM EDT Sat Aug 24 2024

Northeasterly winds will continue Sunday and Monday allowing for
morning onshore showers, with an increase in convection in the
afternoon and evening hours as diurnal heating fires up. Higher
coverage will be over northeast Florida and coastal southeast
Georgia as PWATs remain over 2", with high pressure to the north
bringing lower PWATs over inland SE GA, keeping coverage more
scattered. Steering flow will continue to be very weak (< 10 kts)
which will continue to promote locally heavy, potentially
flooding, rainfall under slow moving storms and in periodic
training cells. Onshore winds and increased cloud cover/showers
will keep high temperatures below normal with highs in the mid to
upper 80s near the coast.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 237 AM EDT Sat Aug 24 2024

High pressure will continue to build to the north through early to
mid week, as the front over central Florida continues to move
southward. Onshore flow will calm, limiting morning showers
allowing temperatures to return to near normal in the lower to mid
90s. Diurnal convection will be mainly focused across northeast
Florida each day, as drier air moves in over southeast Georgia.

&&

.AVIATION...
(06Z TAFS)
Issued at 125 AM EDT Sat Aug 24 2024

IFR conds in TSRA activity will continue at CRG/JAX over the next
few hours as showers/storms will continue to stream in from the
Atlantic, likely just north of SGJ with MVFR conds there and bands
of showers/storms with MVFR conds expected to develop at SSI in
the 08-12Z time frame. Over inland TAF sites IFR CIGS have already
developed at GNV/VQQ and will continue through the mid morning
hours with possible LIFR CIGS at GNV from 08-12Z time frame. With
moisture and onshore flow in place still expect above normal
rainfall chances at all TAF sites the rest of the forecast time
frame and have just basically tried to time any more TEMPO MVFR
conds in TSRA activity to return during peak heating hours this
afternoon with a likely decrease after sunset once again, but will
have to continue to monitor activity pushing onshore into coastal
TAF sites this evening.

&&

.MARINE...
Issued at 237 AM EDT Sat Aug 24 2024

Frontal boundary stalled across the local waters will slowly
dissipate by early next week as high pressure remains in control
over the Carolinas and will continue a Northeast flow this weekend
at 10-15 knots with seas 3-5 ft along with a few higher gusts in
heavy shower and storm activity. Flow remains East early next week
as frontal boundary dissolves and high pressure remains in control
north of the local waters with seas 2-4 ft and wind speeds mainly
around 10 knots.

Rip Currents: Solid Moderate risk of rips this weekend as the
onshore flow continues along with surf/breakers of 2-3 ft.

Coastal Flood: Onshore flow and last of Full Moon effects will
continue above normal water levels along the Atlantic Coast and
St. Johns River Basin during times of high tide, but still
expected to remain below Minor Flood levels this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  69  88  71 /  30  10  30  10
SSI  84  75  85  77 /  60  30  60  20
JAX  86  74  87  76 /  70  30  70  20
SGJ  87  76  88  77 /  60  30  70  30
GNV  89  72  90  74 /  70  30  70  10
OCF  90  73  91  74 /  70  30  70  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:05 PM EDTAreal Flood AdvisoryJAXDuval, Saint Johns115 min
Aug 23, 10:27 PM EDTAreal Flood AdvisoryJAXFlagler, Saint Johns2 hr
Aug 23, 10:52 PM EDTAreal Flood WarningJAXSaint Johns113 min
Aug 23, 10:55 PM EDTAreal Flood AdvisoryJAXDuval2 hr
Aug 23, 11:05 PM EDTFlash Flood WarningJAXSaint Johns85 min
Aug 23, 11:16 PM EDTFlash Flood WarningJAXDuval, Saint Johns89 min
Aug 23, 11:31 PM EDTAreal Flood WarningJAXFlagler, Saint Johns119 min
Aug 23, 11:43 PM EDTAreal Flood AdvisoryJAXNassau2 hr
Aug 24, 12:30 AM EDTAreal Flood AdvisoryJAXDuval, Nassau2 hr
Aug 24, 1:42 AM EDTAreal Flood WarningJAXDuval3 hr
Aug 24, 2:40 AM EDTAreal Flood AdvisoryJAXDuval, Saint Johns2 hr
Aug 24, 4:47 AM EDTAreal Flood WarningJAXDuval4 hr
Aug 24, 6:21 AM EDTFlood WatchJAXDuval, Nassau60 hr
Aug 24, 7:10 PM EDTAreal Flood AdvisoryJAXMarion65 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.